Ask a doctor

Are ripples on the cheeks normal after getting Radiesse? (photos)

I had one needle of Radiesse injected 2weeks ago . The one needle was injected into both cheeks and the folds. I have had jervaderm done in the past placed just in the folds but never had this. Is this normal? Can it be fixed? I realize its minor but my face is my job in the industry I work in and little changes to it really matter.. The lines/ ripples in my cheeks were not present before the injection and I don't have dimples. It looks like I gained wrinkles:(

Doctor Answers (2)

"Ripples" Of The Lower Cheeks Can Respond Well To A Combination Of Dilute Botox And Dilute Filler

+1
A photo in the smiling position taken before the Radiesse treatment would have been extremely helpful in this case. I have been injecting Radiesse for many years for all kinds of folds and volume defects all over the face and hands, even before it was given its current name and was called Radiance. In those many years, I cannot say I recall a link between the injection of the Radiesse and the development of significant motion-related "ripples" as seems to be the case from the photos provided. Unfortunately, unlike hyaluronic acid injectables, there is no way to remove the Radiesse once injected. While frustrating, the good news is that if Radiesse is the culprit causing this problem, with a tincture of time and patience, the untoward results will gradually disappear. Of course, if the crinkles relate to tissue swelling (edema) due to the injections themselves, this will resolve in the next couple of weeks or so.

If it is due to the Radiesse and a more immediate solution is required as may prove to be the case here, I have had gratifying results treating similar problems of "ripples" and crinkles at rest and with expression (i.e. static and dynamic crinkling) of the lower face to the sides of the mouth using a combination approach of diluted Botox and diluted Restylane.  The diluted concentration of the filler serves to volumize and stretch the ripples and the diluted Botox, which is typically injected immediately after the filler, serves to damp slightly the muscles of facial expression that contribute to the crinkling/rippling in that region. Both materials are injected via cannula in a cross-hatched pattern throughout the affected region. 

Consultation with a board certified aesthetic core physician with extensive expertise and experience in these techniques is of course strongly advised.


New York Dermatologic Surgeon
5.0 out of 5 stars 13 reviews

Ripples after Radiesse

+1
This is very hard to comment on without any type of pre-photo to compare this to. Also, are the ripples only present when you smile like you are in the photos? Or are the ripples there at rest too? The only way to "fix" this would be to add filler into the small ripple lines that have been created by the injection of the other fillers around it. But we need to see what your face looks like at rest too, because I'm not sure if that's going to work if there are no lines when your face is at rest. It could make it look more swollen. 

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.